North Carolina, 2014

Flash Flood in North Carolina, June 13, 2014

June 13, 2014 · NWS AKQ · 1 event in 1 county or zone

A moist air mass in advance of a cold front produced locally heavy rainfall and resulted in flash flooding across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A moist air mass in advance of a cold front produced locally heavy rainfall and resulted in flash flooding across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 13, 8:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 13, 8:13 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
913 PM EDT FRI JUN 13 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC REGION TONIGHT. HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST SATURDAY AND SETTLES OVER THE
REGION SUNDAY...BEFORE BECOMING ANCHORED OFF THE SOUTHEAST COAST
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
MINOR CHANGES TO POPS OVER THE NEXT FEW HOURS PER LATEST REGIONAL
RADAR MOSAIC. ACTIVITY WHICH FIRED ALONG PRE-FRONTAL TROUGH IS
NOW SLIDING ACROSS THE COASTAL PLAIN TWDS THE EASTERN SHORE AT
01Z. MAINLY HEAVY RAINERS ONCE AGAIN THIS EVENING OVER MUCH OF
THE AREA THIS EVENING, INCLUDING SOME TRAINING T-STORMS ACROSS
THE VA/NC LINE. DID HAVE A FEW REPORTS OF SMALL HAIL AND SUB-SVR
WIND BUT LITTLE ELSE OF NOTE THUS FAR. WITH LOSS OF HEATING,
TRENDS CONTINUE TO POINT TOWARDS WANING ACTIVITY (AND PARTIAL
CLEARING) OVER THE NEXT FEW HRS. THE FRONT DROPS SOUTH ACROSS THE
LOCAL AREA, WITH DRIER AIR ADVECTING IN LATE.

PREVIOUS DISCUSSION...ISSUED 406 PM EDT:

THE LATEST WV IMAGERY SHOWS A POTENT TROUGH TRACKING ACROSS THE
GREAT LAKES...WITH A SECONDARY TROUGH OVER THE SOUTHEAST. AT THE
SURFACE...A COLD FRONT IS TRACKING ACROSS THE OHIO VALLEY. A RATHER
MOIST AIRMASS CONTINUES TO STREAM UP THE EAST COAST IN DEEP SSW FLOW
ALOFT. A LEE-SIDE TROUGH IN VICINITY OF WEAK VERTICAL ASCENT HAS
TRIGGERED SCT SHOWERS/TSTMS OVER THE MID-ATLANTIC PIEDMONT AND
COASTAL PLAIN. EFFECTIVE SHEAR VALUES ~20KT OR LESS COMBINED WITH
100MB ML CAPE VALUES OF 1500-2000 J/KG HAS RESULTED IN LOOSELY
ORGANIZED MULTICELL CONVECTION.

OVERALL STORM MOTION IS ~15KT TO THE ENE AND SHOULD SLOWLY SPREAD
ACROSS EASTERN PORTIONS THROUGH THE EARLY EVENING. THE PROBABILITY
OF SHOWERS/TSTMS WILL SLOWLY TAPER OFF THROUGH THE EVENING. CHC POPS
WILL BE MAINTAINED ACROSS NRN PORTIONS DURING THE LATE EVENING/EARLY
OVERNIGHT FOR THE COLD FRONTAL PASSAGE DUE TO CLOSER PROXIMITY TO
THE UPPER SUPPORT PASSING N OF THE REGION. PATCHY FOG IS POSSIBLE
LATER TONIGHT PRIOR TO THE ARRIVAL OF DRIER AIR FROM THE NW.
OTHERWISE...EXPECT DECREASING CLOUDS OVER NW AND CENTRAL PORTIONS
WITH LOWS RANGING FROM THE LOW 60S NW TO NEAR 70 SE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE AND A DRIER MODIFIED CANADIAN AIRMASS OVERSPREAD THE
REGION SATURDAY AND SUNDAY...IN THE WAKE OF THE GREAT LAKES TROUGH
AN ASSOCIATED COLD FRONT. AFTER LINGERING CLOUD COVER SATURDAY
MORNING OVER SE PORTIONS...GENERALLY EXPECTING CLEAR/SUNNY
CONDITIONS SATURDAY AFTERNOON THROUGH SUNDAY OUTSIDE OF FEW-SCT
AFTERNOON CU. 850MB TEMPERATURES DROP TO 8-10C NE TO 12-14C SW
SUPPORTING HIGHS RANGING FROM THE UPPER 70S/LOW 80S NE...TO NEAR 85
SW. THE AIRMASS MODIFIES SLIGHTLY SUNDAY WITH FORECAST HIGHS RANGING
FROM THE LOW 80S NE TO MID 80S SW. DEWPOINTS ARE EXPECTED TO DROP TO
A COMFORTABLE RANGE OF 50-55 (55-60 FAR SE) SATURDAY AND SUNDAY
AFTERNOON. LOWS SUNDAY MORNING ARE EXPECTED TO RANGE FROM THE
LOW/MID 50S N/NW...TO THE UPPER 50S/LOW 60S SE.

HIGH PRESSURE SHIFTS OFF THE COAST SUNDAY NIGHT AND SETTLES OFF THE
SOUTHEAST COAST MONDAY. LOW-LEVEL SSW FLOW RETURNS BOOSTING
TEMPERATURES UPWARD. CURRENT FORECAST HIGHS RANGE FROM THE MID 80S
ALONG THE IMMEDIATE COAST TO THE UPPER 80S/NEAR 90 INLAND.
HOWEVER...12Z GFS/ECMWF 850MB TEMPERATURES OF 18C ALONG AND W OF THE
I-95 CORRIDOR SUGGEST THE POTENTIAL FOR LOW 90S. THE RESIDUAL
AIRMASS SHOULD SUPPORT LOWS IN THE UPPER 50S TO MID 60S MONDAY
MORNING. WEAK ENERGY MAY SPILL OVER THE RIDGE LATER MONDAY
SUPPORTING NO HIGHER THAN A SLIGHT CHC OF THUNDER OVER FAR N/NW
PORTIONS LATER MONDAY AFTERNOON AND EVENING. OTHERWISE...EXPECT
MOSTLY CLEAR/SUNNY CONDITIONS SUNDAY NIGHT AND MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE ECMWF AND GFS BOTH SHOW SOME CONSISTENCY THROUGH THE DAY 5-6
TIME FRAME...IN DEVELOPING A STRONG RIDGE OVER THE SERN US...WHICH
WILL PRODUCE A TYPICAL SUMMER TIME PATTERN OVER THE MID ATLANTIC
STATES. HOWEVER...THEY BEGIN TO DIVERGE HEADING INTO DAY 6 -7 WITH
THE BREAK DOWN OF THE RIDGE. AT THIS RANGE...DO NOT HAVE
CONFIDENCE IN EITHER LONGER RANGE SOLUTION AS THE RIDGING OVER THE
SERN US TENDS TO LAST LONGER THAN THE MODELS INDICATE SO HAVE
LEANED SLOWER ON THE BREAKING DOWN OF THE RIDGE AND HAVE KEPT THE
MOIST HUMID AIRMASS IN PLACE THROUGH DAY 7.

FOR POPS DURING THE PERIOD...THE MODELS DO NOT SHOW MUCH IN THE
WAY OF A FORCING MECHANISM THROUGH WEDNESDAY...BUT THEN COULD SEE
A BOUNDARY MOVE IN LATER IN THE PERIOD...AGAIN DEPEND ON THE
BREAKING DOWN OF THE RIDGE. WITH NO FORCING MECHANISM...HAVE
TRENDED FORECAST TO A MORE TYPICAL DIURNAL PATTERN WITH AFTERNOON
AND EVENING CHANCES FOR SHOWERS/TSTORMS...ALTHOUGH...CAN SEE MOST
AREAS REMAINING ON THE DRY SIDE TUE/WED. THE CHANCES FOR STORMS
COULD INCREASE FOR THE END OF THE WEEK IF THE BACK DOOR FRONT
MOVES IN AND BECOMES A FOCUS FOR CONVECTION.

FOR TEMPERATURES...HAVE RAISED VALUES SOME COMPARED TO THE
PREVIOUS FORECAST...BLENDING BETWEEN THE OLD FCST AND THE NEW WPC
VALUES WHICH GENERALLY HAD VALUES IN THE LOW TO MID 90S FOR MOST
AREAS AND LOWS IN THE LOWER 70S.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
SCTD SHOWERS AND TSTMS IN ADVANCE OF A COLD FRONT WILL AFFECT THE
CWA INTO EARLY SAT MORNG. MAINLY VFR CONDITIONS EXPECTED INTO SAT
MORNG...WITH BRIEF MVFR AND ISLTD IFR CONDITIONS POSSIBLE IN ANY
SHOWERS AND TSTMS. SSW WINDS 5 TO 10 KT...WILL SHIFT TO THE N AND
INCREASE LATE TNGT INTO SAT MORNG.

OUTLOOK...DRY WX & MAINLY VFR CONDITIONS ARE THEN EXPECTED
SAT THRU MON...AS HI PRES BLDS OVER THE AREA THEN SLIDES OFF THE
CST. THERE WILL BE A CHC FOR AFTN AND EVENG TSTMS TUE AND WED.

&&

.MARINE...
SOUTHERLY TO SOUTHWESTERLY FLOW CONTINUES THIS AFTERNOON IN ADVANCE
OF A COLD FRONT THAT IS NOW MOVING THROUGH THE CENTRAL
APPALACHIANS.  THE FRONT WILL CONTINUE TO MOVE EASTWARD...CROSSING
THE REGION BETWEEN 6Z AND 12Z SAT.  AHEAD OF THE FRONT...SCATTERED
CONVECTION WILL CONTINUE TO DEVELOP WITH SRLY TO SWLY FLOW OF 10 TO
15 KT.  BEHIND THE FRONT...AS COOLER AIR ALOFT MOVES INTO THE
REGION WITH THE DEVELOPING NWRLY FLOW...EXPECT WINDS TO PICK UP TO
15 TO 20 KT WITH GUST TO 25 KT...MAINLY ON THE CHES BAY.  SO HAVE
GONE AHEAD AND ISSUED A SCA FOR THE BAY AND LOWER JAMES RIVER ZONES
FOR 9Z THROUGH 18Z SAT.

AFTER 18Z...MODELS SHOW THAT THE WINDS SHOULD BEGIN TO RELAX AS HIGH
PRESSURE ALOFT SETTLES OVER THE REGION THROUGH SUNDAY.  THIS SHOULD
ALLOW FOR CALMER WINDS THROUGH THE REMAINDER OF THE WEEKEND.  THE
ONE CONCERN IS THAT THE SECOND NIGHT AFTER A FROPA SOMETIMES DOES
PRODUCE STRONGER WINDS THAN FORECAST.  NO MODEL HAS WINDS ABOVE 10
KT ON SAT NIGHT...BUT WILL NEED TO MONITOR TRENDS TO SEE IF WINDS A
BIT HIGHER SAT NIGHT.

BY MONDAY...THE SFC HIGH SLIDES OFF THE SE US COAST WITH STRONG
UPPER LEVEL RIDGING ESTABLISHING ITSELF OVER THE SERN US.  THIS WILL
ALLOW FOR LIGHT SW FLOW FOR MONDAY THROUGH MIDWEEK.  CONVECTION
CHANCE LOOK LOW AT THIS POINT IN TIME AS WELL.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 5 AM TO 2 PM EDT SATURDAY FOR
     ANZ630>632-634-638.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ/MAM
SHORT TERM...AJZ
LONG TERM...ESS
AVIATION...TMG
MARINE...ESS
Hazardous weather outlook, Jun 13, 2:50 PM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT FRI JUN 13 2014

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-142000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
350 PM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE AFTERNOON AND EVENING HOURS. HEAVY RAINFALL MAY LEAD
TO LOCALIZED FLOODING OF ROADWAYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 7:20 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
820 PM EDT FRI JUN 13 2014

VAZ048-049-140115-
FLUVANNA-LOUISA-
820 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA AND FLUVANNA COUNTIES
THROUGH 930 PM EDT...

AT 819 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
WALDROP TO 12 MILES NORTHWEST OF LAKE MONTICELLO TO 19 MILES WEST OF
ANTIOCH...OR ALONG A LINE EXTENDING FROM 23 MILES NORTHWEST OF LOUISA
TO 18 MILES NORTHWEST OF PALMYRA TO 22 MILES NORTH OF BENT
CREEK...MOVING SOUTHEAST AT 20 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  LAKE MONTICELLO AROUND 855 PM EDT...
  TROY AROUND 900 PM EDT...
  PALMYRA AROUND 910 PM EDT...
  FERNCLIFF AROUND 915 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3805 7827 3813 7821 3816 7809 3811 7788
      3790 7805 3791 7807 3783 7811 3774 7818
      3768 7825 3773 7837 3773 7842 3777 7848
      3781 7849

05
Special weather statement, Jun 13, 7:33 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
833 PM EDT FRI JUN 13 2014

NCZ014>017-102-VAZ097-098-140130-
CAMDEN-CHESAPEAKE-EASTERN CURRITUCK-GATES-PASQUOTANK-VIRGINIA
BEACH-WESTERN CURRITUCK-
833 PM EDT FRI JUN 13 2014

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CURRITUCK...CAMDEN...
GATES...PASQUOTANK...CITY OF VIRGINIA BEACH AND CITY OF CHESAPEAKE
COUNTIES THROUGH 930 PM EDT...

AT 833 PM EDT...NWS DOPPLER RADAR INDICATED AN AREA OF STRONG
TRAINING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ALONG A LINE
EXTENDING FROM MOYOCK TO CURRITUCK TO BELCROSS...OR ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF CURRITUCK TO CURRITUCK TO
CAMDEN...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR KNOTTS ISLAND AROUND 900 PM
EDT...

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

VERY HEAVY RAIN WITHIN TRAINING THUNDERSTORMS WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL DRAINAGE
AREAS. MINOR FLOODING OF LOW LYING AREAS IS POSSIBLE INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE
DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3650 7651 3670 7603 3663 7595 3663 7598
      3658 7597 3658 7594 3660 7593 3659 7591
      3658 7594 3657 7590 3641 7584 3640 7587
      3648 7591 3648 7599 3654 7602 3646 7601
      3644 7593 3639 7591 3629 7638

05
Special weather statement, Jun 13, 7:54 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
854 PM EDT FRI JUN 13 2014

VAZ094-095-097>100-140200-
ACCOMACK-CHESAPEAKE-NEWPORT
NEWS/HAMPTON-NORFOLK/PORTSMOUTH-NORTHAMPTON-VIRGINIA BEACH-
854 PM EDT FRI JUN 13 2014

...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS
NORTHAMPTON...CITY OF PORTSMOUTH...ACCOMACK...CITY OF VIRGINIA
BEACH...CITY OF HAMPTON...CITY OF CHESAPEAKE AND CITY OF NORFOLK
COUNTIES THROUGH 10 PM EDT...

AT 852 PM EDT...NWS DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
EMBEDDED STRONG THUNDERSTORMS. THESE SHOWERS AND THUNDERSTORMS WERE
ORIENTED ALONG A LINE EXTENDING FROM SILVER BEACH TO CAPE CHARLES TO
OCEAN VIEW TO 6 MILES WEST OF DEEP CREEK...OR ALONG A LINE EXTENDING
FROM 10 MILES WEST OF EXMORE TO CAPE CHARLES TO OCEAN VIEW TO 6
MILES WEST OF DEEP CREEK...MOVING EAST AT 20 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  NORFOLK STATE UNIVERSITY AROUND 900 PM EDT...
  SIMPKINS AROUND 905 PM EDT...
  VIRGINIA WESLEYAN COLLEGE AROUND 910 PM EDT...
  EXMORE AROUND 915 PM EDT...
  KEMPSVILLE AROUND 920 PM EDT...
  PAINTER AROUND 925 PM EDT...

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3720 7579 3711 7596 3674 7593 3664 7601
      3666 7648 3697 7633 3694 7599 3707 7597
      3708 7626 3698 7631 3700 7632 3711 7628
      3710 7599 3711 7598 3720 7603 3713 7628
      3720 7603 3760 7594 3764 7559

05
Special weather statement, Jun 13, 8:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
922 PM EDT FRI JUN 13 2014

VAZ048-049-061>063-069-140215-
CUMBERLAND-FLUVANNA-GOOCHLAND-HANOVER-LOUISA-POWHATAN-
922 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...CUMBERLAND...
FLUVANNA...GOOCHLAND...HANOVER AND POWHATAN COUNTIES THROUGH 1015 PM
EDT...

AT 922 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF VAWTER
CORNER TO KENTS STORE TO 8 MILES SOUTH OF HARDWARE...OR ALONG A LINE
EXTENDING FROM 13 MILES NORTH OF LOUISA TO 8 MILES EAST OF PALMYRA TO
6 MILES NORTH OF DILLWYN...MOVING EAST AT 25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   LOUISA AIRPORT AROUND 930 PM
EDT...
  YANCEYVILLE AROUND 935 PM EDT...
  PENDLETON AROUND 940 PM EDT...
  CUCKOO AROUND 945 PM EDT...
  ORCHID AROUND 950 PM EDT...
  GUM SPRING AROUND 955 PM EDT...

HAZARDS INCLUDE...
PEA SIZED HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3774 7842 3793 7822 3816 7810 3811 7784
      3802 7771 3800 7765 3796 7763 3795 7759
      3796 7758 3793 7755 3775 7765 3748 7796
      3750 7800 3745 7808 3754 7833 3764 7825
      3769 7825

GINGRICH
Local storm report, Jun 13, 8:32 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
932 PM EDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HEAVY RAIN       SMITHFIELD              36.98N  76.62W
06/12/2014  M2.50 INCH       ISLE OF WIGHT      VA   NWS EMPLOYEE

            MOST OF THE RAIN FELL IN A 2 HOUR PERIOD SINCE 3 PM

0312 PM     MARINE TSTM WIND YORK RIV E REAR RGE LT  37.25N  76.33W
06/13/2014  M34 MPH          ANZ632             VA   BUOY

0400 PM     HAIL             WILLOW GREEN            37.10N  76.47W
06/13/2014  E0.75 INCH       CITY OF NEWPORT NE VA   TRAINED SPOTTER

            DIME SIZE HAIL

0824 PM     MARINE TSTM WIND YORK RIV E REAR RGE LT  37.25N  76.33W
06/13/2014  M38 MPH          ANZ632             VA   BUOY

0848 PM     MARINE TSTM WIND WILLOUGHBY DEGAUS       36.98N  76.32W
06/13/2014  M44 MPH          ANZ632             VA   BUOY

0901 PM     MARINE TSTM WIND 7 SW FISHERMANS ISLAND  37.04N  76.08W
06/13/2014  M43 MPH          ANZ632             VA   BUOY

            37 KT GUST MEASURED AT WEATHERFLOW THIRD ISLAND X999205

&&

EVENT NUMBER AKQ1401044 AKQ1401046 AKQ1401045 AKQ1401047 AKQ1401049
AKQ1401050

05
Special weather statement, Jun 13, 9:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1035 PM EDT FRI JUN 13 2014

NCZ030-031-140330-
BERTIE-CHOWAN-
1035 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS BERTIE AND CHOWAN COUNTIES
THROUGH 1130 PM EDT...

AT 1034 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM QUITSNA TO 24 MILES
SOUTHWEST OF QUITSNA TO 74 MILES SOUTHWEST OF QUITSNA...MOVING EAST
AT 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  WINDSOR AROUND 1055 PM EDT...

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3590 7693 3585 7704 3594 7705 3592 7718
      3594 7721 3598 7720 3601 7722 3604 7729
      3612 7725 3616 7673 3597 7669 3596 7671
      3594 7669 3586 7677 3588 7682 3585 7683
      3580 7688

05

The radar

The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gates

When
June 13, 10:00 PM EST to 10:30 PM EST
Where
Gates County, 1.8 mi ESE of Corapeake to 1.28 mi NE of Hazelton
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.520, -76.550

Heavy rainfall resulted in nighttime flash flooding over Gates County. Portions of Daniels Road and Route 158 were closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529063.